In this section you’ll find participants’ accounts of responding to overdose and the use of take-home naloxone. The people and stories in this section were carefully selected to highlight the diversity in backgrounds and experiences. While this website is not able to tell every possible story of overdose and take-home naloxone in Australia, it can show just how different people and their experiences are. In the stories can be found details of the many important concerns and circumstances our participants negotiated in saving lives in the community.
This section does not include the experiences of all participants. As it focusses on personal experiences of overdose and take-home naloxone, participants who had not encountered overdose or used naloxone do not appear. Overall, 26 of the 46 people who consume opioids are included. The remaining 20 had not encountered opioid overdose or in one case was not able to recount such events in enough detail to create a story for the site.
The stories presented here rely on participant reports of overdose. Some experiences may not conform to medical definitions of overdose, and some responses described may not reflect medical advice.
While these narratives were written from the interview transcripts and rely on their own words, some aspects have been paraphrased to improve coherence and readability. In making these changes we have worked hard to remain faithful to participants’ original meaning and intentions. Some experiences may also be presented in other sections of the website, using more detailed quotations.
Preferred Name: Bobbi
Age: Mid 30s
Who is Bobbi?
Bobbi lives with her children in Sydney. She describes her ethnic background as ‘Australian’: she was born in Australia but one of her parents was born in the United States. Bobbi was living in a residential rehabilitation centre at the time of the interview. In her interview Bobbi explains that she has been present at ‘over 10’ overdoses, and has overdosed herself. She had not heard of take-home naloxone before her interview, and says she thinks ‘it’s just really good that they’re starting to make Narcan [naloxone] more available’.
Bobbi describes an occasion 10 years ago when her husband overdosed in their home. Returning from picking up her methadone dose, Bobbi found her husband, David, unresponsive. After calling her mother and the ambulance, she tried to give David CPR but struggled to move him as he was heavy. Bobbi described the paramedics who arrived afterwards as ‘really rude’. At the hospital, along with her mother and mother-in-law, she was informed David had died from the overdose. Bobbi reflected that since having children she has thought more about the possibility of her own overdose.
When I came home from the clinic, I found David lying on the bed with one of his arms out. It was winter and very cold, so I placed his arm underneath in the blanket. He didn’t respond in a way that a normal person would. He didn’t open an eye or roll over. He didn’t respond at all. It shocked me. I realised this was serious, and I shook him to try to get a response, then I called my mum and the ambulance.
The operator stayed on the line with me and they were telling me everything to do. I was getting desperate, trying to do what they said, but David was a deadweight. One of the things they told me to do was to put him on his side and clear his airway. I said, ‘He’s really heavy, like, [can] you come do it. Deadweight is deadweight.’ It felt like forever waiting for the ambulance. Eventually, it arrived, and the paramedics got to work trying to bring David back. They told me, ‘You can’t come in the back of the ambulance because we have to do everything to him, and you’re pregnant,’ so my mum rushed over to drive me to the hospital. They struggled to get David to the ground floor of our apartment block in the lift, because it’s small, but they managed it and took him to hospital.
My mother got me to the hospital, and my mother-in-law was there too. It was an incredibly difficult time. I saw David there with doctors trying to resuscitate him, then they closed the door and kept working on him. The doctors did what they could, but after 15 minutes they came and told me he had died.
Bobbi has had three children in the years since David died. Speaking about the experience later in her interview, Bobbi observed that she thought much more about her own mortality and the potential for overdose these days. In the past, she explained, she felt she ‘didn’t have anything to worry about’, but she feels differently now, ‘especially because I have kids’. Overall, Bobbi thought ‘it’s just really good that they’re starting to make Narcan [naloxone] more available’.
Bobbi (F, mid 30s, NSW, non-prescribed opioids) argues that take-home naloxone is something that anybody who injects drugs should use.
I think that [there should be] as much knowledge about Narcan […available] as possible […] You guys can help any addicts that may need to have it. So anything that can help, you know, make drug use a bit safer for people, I think is always a good thing […] Like anybody who’s using should [get take-home naloxone], yeah. As soon as you start injecting, I think that you should do it.